Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Pueblo, CO

July 16, 2021Kiowa County, Colorado

NWS Pueblo, CO issued this special weather statement at Jul 16, 2021, 7:39 PM MDT for Kiowa County, Colorado. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2021, 7:39 PM MDT (01:39 UTC)
Expired
Jul 16, 2021, 8:30 PM MDT
In force
51 min
Issued by
NWS Pueblo, CO

County Kiowa County, CO

The radar

The Pueblo radar (KPUX), 107 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.7 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2021-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2021-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
3284 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

811 
WWUS85 KPUB 170139
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
739 PM MDT Fri Jul 16 2021
 
COZ095>098-170230-
Lamar Vicinity/Prowers County CO-Las Animas Vicinity/Bent County CO-
Western Kiowa County CO-Eastern Kiowa County CO-
739 PM MDT Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PROWERS...
SOUTHWESTERN KIOWA AND NORTHEASTERN BENT COUNTIES UNTIL 830 PM MDT...

At 738 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Haswell to 13 miles west of Eads to
Sweetwater Reservoir. These storms were nearly stationary.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Haswell, Neeoshe Reservoir, Neegronda Reservoir and Sweetwater
Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3822 10270 3832 10305 3837 10342 3853 10323
      3849 10294 3838 10265
TIME...MOT...LOC 0138Z 042DEG 3KT 3843 10322 3842 10301 3835 10280 

$$

Rodriguez

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jul 16, 5:51 PM MDT, 1 hour 48 minutes earlier.

Area forecast discussion, Jul 16, 5:51 PM MDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
551 PM MDT Fri Jul 16 2021

.UPDATE...
Issued at 550 PM MDT Fri Jul 16 2021

PoPs have been adjusted to account for current areas of showers
and thunderstorms.
-Steward

&&

.SHORT TERM...(This evening through Saturday)
Issued at 238 PM MDT Fri Jul 16 2021

Scattered showers and thunderstorms are ongoing over them mountains
and have developed over the northeastern plains of Colorado. Latest
mesoanalysis data is showing higher dew points across the entire
plains, with around 1500 J/kg of CAPE located over the majority of
the plains as of 2PM. Earlier analyses had the 1500 J/kg isopleth
further east. The potential for a strong to severe storm has
increased. Main hazards will be 1" hail and 60 mph wind gusts are
possible over the plains. As storms continue to propagate east,
they'll enter higher CAPE and shear, which increases the hazard
under the strongest storms to 1.5" hail and 70 mph winds. CAMs are
still resolving a MCS/MCV near the Kansas border during the
overnight, which would keep the severe risk going over the plains
through around 3am tomorrow or so.

The high pressure center will become a more well defined circulation
as it propagates to the northeast on Saturday. The CAMs are
resolving an outflow boundary from the overnight MCS/MCV reaching
the eastern mountains tomorrow morning, which will bring moist air
to the plains. A weak wave aloft embedded in the anticyclonic flow,
with the gust front interactions with the mountains are expected to
produce scattered to widespread thunderstorms over the mountains.
The flow aloft is oriented from the west-northwest, which will
force some storms over the mountain valleys and the I-25 corridor.
The highest instability axis will align along the eastern
mountains, the Raton Mesa, the Colorado-New Mexico border, and
then along the Colorado-Kansas border, which is where the
strongest storms may form. CAPE values will range from 1500-2000
J/kg over the aforementioned areas (1000 J/kg over the
mountains), and 0-6km bulk shear values are around 30-35 kts. Main
hazards will be 1-1.5" hail and 60-70 mph winds under the
strongest storms. The ample moisture being pushed up against the
mountains are also increasing my concern for flash flooding over
the Spring and Junkins burn scars, but it will be dependent on
exactly where the storms form, which is uncertain.

.LONG TERM...(Saturday night through Friday)
Issued at 238 PM MDT Fri Jul 16 2021

Upper level high pressure wanders northward from the 4 Corners
through the Central Rockies the next several days, eventually
ending up over nrn CO/wrn WY by the middle to end of next week. In
general, this pattern will produce drier/slightly warmer weather
across much of southern Colorado, especially along and east of the
mountains and through the southeast plains. Still a couple
convectively active days expected Sat/Sun as middle and low level
moisture persists across the region under light w-nw flow aloft,
with weak boundary near the Arkansas River Sat and along the NM
border Sun providing a focus for stronger storms. Again, main
risks will be heavy rain/flash flooding, though a few low end
severe storms will be possible given modest 20-30 kt shear.

Mid level moist plume is shunted south and eventually west of
Colorado beginning Mon, with areas along the Continental Divide
staying just close enough to the plume for enhanced chances of
tsra through the week. Convection will be much more isolated over
the eastern mountains as low/mid levels dry out, while I-25
corridor and eastern plains miss most of the activity as steering
currents become easterly mid/late week, taking any mountain
convection westward away from lower elevations. Max temps may cool
slightly Tue/Wed, especially plains, as some cooler air is pushed
into the region by easterly winds, but with upper high nearby by
the end of the week, temps after Wed likely to rise to slightly
above average levels.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 238 PM MDT Fri Jul 16 2021

KCOS, KPUB, KALS: VFR conditions are expected over the next 24 hours
for all three TAF sites. There is a possibility that the TAF sites
could be impacted by a thunderstorm this evening before
precipitation dissipates late in the evening. Winds will remain
light overnight, before beginning to increase in magnitude tomorrow
afternoon. Scattered rain showers and thunderstorms are expected
tomorrow afternoon and could bring brief heavy downpours, gusty
outflow winds, and frequent lightning. As with previous days,
confidence in a TAF site being directly impacted is low at this
time, so will only go with VCSH in the TAFs.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...STEWARD
SHORT TERM...SKELLY
LONG TERM...PETERSEN
AVIATION...SIMCOE
Hazardous weather outlook, Jul 16, 11:40 AM MDT, 7 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1140 AM MDT Fri Jul 16 2021

COZ058>089-093>099-171745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1140 AM MDT Fri Jul 16 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms will develop over the mountains
around noon and move into the adjacent plains this afternoon and
evening.  The main risks with thunderstorms will be locally heavy
rainfall, lightning and gusty erratic winds up to 50 mph.  Across
the far southeast plains, one or two storms could become severe,
producing hail around 1 inch in diameter and wind gusts to around 60
mph. The area with the greatest risk will be east of a line from La
Junta to Kim.  There is the possibility for severe storms to persist
through the late evening across Kiowa and Prowers counties as a
thunderstorm cluster drops in from the north.

With a slight uptick in moisture and thunderstorm coverage over the
mountains today, burn scar flash flooding will be possible should
one of the stronger storms impact these areas. Given the hit or miss
nature to thunderstorms today, the risk for flash flooding still
appears low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The pattern is expected to remain active each day with afternoon
thunderstorms through the extended period. The most widespread
chances for thunderstorm activity will occur on Saturday, and to
a lesser extent on Sunday. From Monday and onwards, the greatest
potential for thunderstorm activity will found across the higher
terrain, and especially along the Continental Divide.

Flash flooding due to heavy rain from slow-moving thunderstorms
will continue to be the primary concern.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
possible across the southeast plains this afternoon and evening.

SKELLY/SKELLY

In the hours before

Special weather statement, Jul 16, 5:57 PM MDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Pueblo CO
557 PM MDT Fri Jul 16 2021

COZ081-170030-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
557 PM MDT Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL TELLER COUNTY UNTIL
630 PM MDT...

At 557 PM MDT, Doppler radar was tracking a strong thunderstorm near
Florissant, or 24 miles west of Colorado Springs, moving east at 15
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Divide.

LAT...LON 3892 10529 3899 10527 3901 10510 3885 10515
TIME...MOT...LOC 2357Z 283DEG 13KT 3896 10524

Cohen
Special weather statement, Jul 16, 6:00 PM MDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Pueblo CO
600 PM MDT Fri Jul 16 2021

COZ095-170015-
Western Kiowa County CO-
600 PM MDT Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL KIOWA COUNTY UNTIL
615 PM MDT...

At 600 PM MDT, Doppler radar was tracking a strong thunderstorm near
Haswell, or 39 miles northwest of Lamar, moving south at 5 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Haswell.

LAT...LON 3860 10316 3861 10300 3840 10286 3838 10316
TIME...MOT...LOC 0000Z 342DEG 6KT 3851 10309

Cohen
Special weather statement, Jul 16, 6:16 PM MDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Pueblo CO
616 PM MDT Fri Jul 16 2021

COZ095-170030-
Western Kiowa County CO-
616 PM MDT Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL KIOWA COUNTY UNTIL
630 PM MDT...

At 615 PM MDT, Doppler radar was tracking a strong thunderstorm near
Haswell, or 40 miles northwest of Lamar. This storm was nearly
stationary.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of north central Kiowa
County.

LAT...LON 3847 10317 3861 10317 3860 10299 3838 10301
TIME...MOT...LOC 0015Z 282DEG 3KT 3853 10309

Cohen
Special weather statement, Jul 16, 6:25 PM MDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Pueblo CO
625 PM MDT Fri Jul 16 2021

COZ099-170100-
Springfield Vicinity/Baca County CO-
625 PM MDT Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BACA COUNTY UNTIL
700 PM MDT...

At 625 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Campo, or 18 miles south of Springfield. This
storm was nearly stationary.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of south central Baca
County.

LAT...LON 3712 10284 3723 10279 3726 10259 3702 10268
TIME...MOT...LOC 0025Z 282DEG 3KT 3716 10273

Cohen
Special weather statement, Jul 16, 6:30 PM MDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Pueblo CO
630 PM MDT Fri Jul 16 2021

COZ095-170100-
Western Kiowa County CO-
630 PM MDT Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIOWA COUNTY UNTIL
700 PM MDT...

At 630 PM MDT, Doppler radar was tracking a strong thunderstorm near
Haswell, or 40 miles northwest of Lamar, moving south at 5 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Haswell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3860 10316 3860 10305 3846 10306 3846 10318
TIME...MOT...LOC 0030Z 354DEG 5KT 3852 10312

Cohen
Special weather statement, Jul 16, 7:39 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
739 PM MDT Fri Jul 16 2021

COZ095>098-170230-
Lamar Vicinity/Prowers County CO-Las Animas Vicinity/Bent County CO-
Western Kiowa County CO-Eastern Kiowa County CO-
739 PM MDT Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PROWERS...
SOUTHWESTERN KIOWA AND NORTHEASTERN BENT COUNTIES UNTIL 830 PM MDT...

At 738 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Haswell to 13 miles west of Eads to
Sweetwater Reservoir. These storms were nearly stationary.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Haswell, Neeoshe Reservoir, Neegronda Reservoir and Sweetwater
Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3822 10270 3832 10305 3837 10342 3853 10323
      3849 10294 3838 10265
TIME...MOT...LOC 0138Z 042DEG 3KT 3843 10322 3842 10301 3835 10280

Rodriguez

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 6:00 PM MDTSpecial Weather StatementPUBKiowa15 min
Jul 16, 6:16 PM MDTSpecial Weather StatementPUBKiowa14 min
Jul 16, 6:25 PM MDTSpecial Weather StatementPUBBaca35 min
Jul 16, 6:30 PM MDTSpecial Weather StatementPUBKiowa30 min
Jul 16, 8:15 PM MDTSpecial Weather StatementPUBProwers45 min
Jul 16, 8:20 PM MDTSpecial Weather StatementPUBKiowa40 min
Jul 16, 9:00 PM MDTSpecial Weather StatementPUBProwers45 min
Jul 16, 9:20 PM MDTSevere Thunderstorm WarningPUBKiowa, Prowers40 min
Jul 17, 1:30 PM MDTSpecial Weather StatementPUBCostilla15 min
Jul 17, 1:43 PM MDTSpecial Weather StatementPUBChaffee32 min
Jul 17, 1:58 PM MDTSpecial Weather StatementPUBHuerfano32 min
Jul 17, 2:06 PM MDTFlash Flood WarningPUBChaffee3 hr
Jul 17, 2:18 PM MDTSpecial Weather StatementPUBCuster27 min
Jul 17, 2:19 PM MDTSpecial Weather StatementPUBTeller26 min
Jul 17, 2:29 PM MDTSpecial Weather StatementPUBTeller16 min
Jul 17, 2:43 PM MDTSpecial Weather StatementPUBCuster47 min
Jul 17, 2:46 PM MDTSpecial Weather StatementPUBTeller14 min
Jul 17, 3:11 PM MDTSpecial Weather StatementPUBHuerfano49 min
Jul 17, 3:30 PM MDTSpecial Weather StatementPUBEl Paso30 min
Jul 17, 3:34 PM MDTSpecial Weather StatementPUBFremont26 min
Jul 17, 3:49 PM MDTSevere Thunderstorm WarningPUBFremont, Teller26 min
Jul 17, 3:59 PM MDTSpecial Weather StatementPUBBaca31 min
Jul 17, 4:05 PM MDTSpecial Weather StatementPUBEl Paso25 min
Jul 17, 4:09 PM MDTSpecial Weather StatementPUBFremont36 min
Jul 17, 4:13 PM MDTSpecial Weather StatementPUBFremont47 min
Jul 17, 4:16 PM MDTSpecial Weather StatementPUBHuerfano29 min
Jul 17, 4:18 PM MDTSpecial Weather StatementPUBTeller42 min
Jul 17, 4:28 PM MDTSpecial Weather StatementPUBEl Paso17 min
Jul 17, 4:30 PM MDTSpecial Weather StatementPUBBaca30 min
Jul 17, 4:33 PM MDTSpecial Weather StatementPUBHuerfano42 min
Jul 17, 4:39 PM MDTSpecial Weather StatementPUBEl Paso36 min
Jul 17, 4:50 PM MDTSpecial Weather StatementPUBTeller40 min
Jul 17, 4:58 PM MDTSpecial Weather StatementPUBEl Paso17 min
Jul 17, 4:59 PM MDTSpecial Weather StatementPUBFremont46 min
Jul 17, 5:00 PM MDTSpecial Weather StatementPUBBaca30 min
Jul 17, 5:04 PM MDTSpecial Weather StatementPUB26 min
Jul 17, 5:13 PM MDTSpecial Weather StatementPUBEl Paso17 min
Jul 17, 5:15 PM MDTSpecial Weather StatementPUBEl Paso15 min
Jul 17, 5:25 PM MDTSpecial Weather StatementPUBTeller50 min
Jul 17, 5:27 PM MDTSpecial Weather StatementPUBEl Paso18 min
Jul 17, 5:28 PM MDTSpecial Weather StatementPUBEl Paso17 min
Jul 17, 5:29 PM MDTSpecial Weather StatementPUBBaca31 min
Jul 17, 5:31 PM MDTSpecial Weather StatementPUBLas Animas14 min
Jul 17, 5:37 PM MDTSevere Thunderstorm WarningPUBBaca23 min
Jul 17, 5:42 PM MDTSpecial Weather StatementPUBPueblo18 min
Jul 17, 5:46 PM MDTSpecial Weather StatementPUBEl Paso29 min
Jul 17, 5:56 PM MDTSevere Thunderstorm WarningPUBPueblo34 min
Jul 17, 5:58 PM MDTSpecial Weather StatementPUBBaca32 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.